|Daily anxiety - with Xanax
Apr 17, 2011
Dear David, Three years ago I was diagnosed HIV positive. Soon after I began the treatment with Kivexa and Kaletra. At the moment my health is excellent. My only problem, which occurs on a regular basis (almost daily) is a strong anxiety spurt, that is relatively relieved after administration of Xanax. What should I do?
| Response from Dr. Fawcett
About 25% of people living with HIV experience at least one episode of anxiety in a 12-month period, so this can be a significant problem. Benzodiazepines (such as Xanax, Valium, Klonopin) are effective in the short term for reducing symptoms of anxiety, but can be very problematic when used on a consistent basis. The body quickly develops a tolerance for them, which can actually result in more anxiety attacks as a result of the medication, a process called "rebound." Speak with your doctor about your concerns and remember: never just stop taking benzodiazepines. They must be withdrawn slowly to prevent seizures and other very serious complications.
There are other effective interventions for anxiety, including exercise, proper diet, breath work, relaxation, and visualization. There are also different kinds of anti-anxiety medications that can be taken over a longer period of time. Finally, psychotherapy could provide some benefit to examine beliefs or fears that may be triggering your symptoms. Here is a good general site that goes into more detail: Mayo Clinic (anxiety).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Does Gonorrhea Discharge Look Like?
- What Do Genital Herpes Look Like When They First Start?
- What Color Are Genital Warts From Hpv?
- What Causes A Recurrence Of Genital Warts?
- What Are Over The Counter Treatments For Genital Warts?
- The Risk Of Catching Gonorrhea From A Single Act Of Sexual Intercourse
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.